• Previous Article
    A numerical framework for computing steady states of structured population models and their stability
  • MBE Home
  • This Issue
  • Next Article
    A proton therapy model using discrete difference equations with an example of treating hepatocellular carcinoma
August  2017, 14(4): 901-931. doi: 10.3934/mbe.2017048

Competitive exclusion in an infection-age structured vector-host epidemic model

1. 

Department of Public Education, Zhumadian Vocational and Technical College, Zhumadian 463000, China

2. 

School of Science, Nanjing University of Science and Technology, Nanjing 210094, China

3. 

Department of Mathematics and Physics, Anyang Institute of Technology, Anyang 455000, China

* Corresponding author: Zhipeng Qiu

Received  December 2015 Accepted  December 2016 Published  February 2017

The competitive exclusion principle means that the strain with the largest reproduction number persists while eliminating all other strains with suboptimal reproduction numbers. In this paper, we extend the competitive exclusion principle to a multi-strain vector-borne epidemic model with age-since-infection. The model includes both incubation age of the exposed hosts and infection age of the infectious hosts, both of which describe the different removal rates in the latent period and the variable infectiousness in the infectious period, respectively. The formulas for the reproduction numbers $\mathcal R^j_0$ of strain $j,j=1,2,···, n$, are obtained from the biological meanings of the model. The strain $j$ can not invade the system if $\mathcal R^j_0<1$, and the disease free equilibrium is globally asymptotically stable if $\max_j\{\mathcal R^j_0\}<1$. If $\mathcal R^{j_0}_0>1$, then a single-strain equilibrium $\mathcal{E}_{j_0}$ exists, and the single strain equilibrium is locally asymptotically stable when $\mathcal R^{j_0}_0>1$ and $\mathcal R^{j_0}_0>\mathcal R^{j}_0,j≠ j_0$. Finally, by using a Lyapunov function, sufficient conditions are further established for the global asymptotical stability of the single-strain equilibrium corresponding to strain $j_0$, which means strain $j_0$ eliminates all other stains as long as $\mathcal R^{j}_0/\mathcal R^{j_0}_0<b_j/b_{j_0}<1,j≠ j_0$, where $b_j$ denotes the probability of a given susceptible vector being transmitted by an infected host with strain $j$.

Citation: Yanxia Dang, Zhipeng Qiu, Xuezhi Li. Competitive exclusion in an infection-age structured vector-host epidemic model. Mathematical Biosciences & Engineering, 2017, 14 (4) : 901-931. doi: 10.3934/mbe.2017048
References:
[1]

F. BrauerZ. S. Shuai and P. V. D. Driessche, Dynamics of an age-of-infection cholera model, Math. Biosci. Enger., 10 (2013), 1335-1349. doi: 10.3934/mbe.2013.10.1335. Google Scholar

[2]

H. J. Bremermann and H. R. Thieme, A competitive exclusion principle for pathogen virulence, J. Math. Biol, 27 (1989), 179-190. doi: 10.1007/BF00276102. Google Scholar

[3]

L. M. CaiM. Martcheva and X. Z. Li, Competitive exclusion in a vector-host epidemic model with distributed delay, J. Biol. Dynamics, 7 (2013), 47-67. doi: 10.1080/17513758.2013.772253. Google Scholar

[4]

Y. Dang, Z. Qiu, X. Li and M. Martcheva, Global dynamics of a vector-host epidemic model with age of infection, submitted, 2015.Google Scholar

[5]

L. EstevaA. B. Gumel and C. Vargas-de Leon, Qualitative study of transmission dynamics of drug-resistant malaria, Math. Comput. Modelling, 50 (2009), 611-630. doi: 10.1016/j.mcm.2009.02.012. Google Scholar

[6]

Z. Feng and J. X. Velasco-Hernandez, Competitive exclusion in a vector host model for the dengue fever, J. Math. Biol, 35 (1997), 523-544. doi: 10.1007/s002850050064. Google Scholar

[7]

S. M. Garba and A. B. Gumel, Effect of cross-immunity on the transmission dynamics of two srains of dengue, J. Comput. Math, 87 (2010), 2361-2384. doi: 10.1080/00207160802660608. Google Scholar

[8]

J. K. Hale, Asymptotic Behavior of Dissipative Systems AMS, Providence, 1988. Google Scholar

[9]

W. O. Kermack and A. G. McKendrick, in Contributions to the Mathematical Theory of Epidemics, Contributions to the Mathematical Theory of Epidemics, Royal Society Lond, 115 (1927), 700-721. Google Scholar

[10]

A. L. Lloyd, Destabilization of epidemic models with the inclusion of realistic distributions of infectious periods, Royal Society Lond B, 268 (2001), 985-993. doi: 10.1098/rspb.2001.1599. Google Scholar

[11]

A. L. Lloyd, Realistic distributions of infectious periods in epidemic models: changing patterns of persistence and dynamics, Theor. Popul. Biol., 60 (2001), 59-71. doi: 10.1006/tpbi.2001.1525. Google Scholar

[12]

P. MagalC. C. McCluskey and G. Webb, Lyapunov functional and global asymptotic stability for an infection-age model, Appl. Anal., 89 (2010), 1109-1140. doi: 10.1080/00036810903208122. Google Scholar

[13]

M. Martcheva and X. Z. Li, Competitive exclusion in an infection-age structured model with environmental transmission, J. Math. Anal. Appl, 408 (2013), 225-246. doi: 10.1016/j.jmaa.2013.05.064. Google Scholar

[14]

M. Martcheva and H. R. Thieme, Progression age enhanced backward bifurcation in an epidemic model with super-infection, J. Math. Biol, 46 (2003), 385-424. doi: 10.1007/s00285-002-0181-7. Google Scholar

[15]

M. MartchevaM. Iannelli and X. Z. Li, Subthreshold coexistence of strains: The impact of vaccination and mutation, Math. Biosci. Eng., 4 (2007), 287-317. doi: 10.3934/mbe.2007.4.287. Google Scholar

[16]

D. L. Qian, X. Z. Li and M. Ghosh, Coexistence of the strains induced by mutation Int. J. Biomath. 5 (2012), 1260016, 25 pp. doi: 10.1142/S1793524512600169. Google Scholar

[17]

Z. P. QiuQ. K. KongX. Z. Li and M. M. Martcheva, The vector host epidemic model with multiple strains in a patchy environment, J. Math. Anal. Appl., 405 (2013), 12-36. doi: 10.1016/j.jmaa.2013.03.042. Google Scholar

[18]

H. R. Thieme and C. Castillo-Chavez, How may infection-age-dependent infectivity affect the dynamics if HIV/AIDs?, SIAM J. Appl. Math., 53 (1993), 1447-1479. doi: 10.1137/0153068. Google Scholar

[19]

H. R. Thieme, Uniform persistence and permanence for non-autonomous semiflows in population biology, Math. Biosci, 166 (2000), 173-201. doi: 10.1016/S0025-5564(00)00018-3. Google Scholar

[20]

J. X. YangZ. P. Qiu and X. Z. Li, Global stability of an age-structured cholera model, Math. Biosci. Enger., 11 (2014), 641-665. doi: 10.3934/mbe.2014.11.641. Google Scholar

[21]

K. Yosida, Functional Analysis Springer-Verlag, Berlin, Heidelberg, New York, 1968. Google Scholar

show all references

References:
[1]

F. BrauerZ. S. Shuai and P. V. D. Driessche, Dynamics of an age-of-infection cholera model, Math. Biosci. Enger., 10 (2013), 1335-1349. doi: 10.3934/mbe.2013.10.1335. Google Scholar

[2]

H. J. Bremermann and H. R. Thieme, A competitive exclusion principle for pathogen virulence, J. Math. Biol, 27 (1989), 179-190. doi: 10.1007/BF00276102. Google Scholar

[3]

L. M. CaiM. Martcheva and X. Z. Li, Competitive exclusion in a vector-host epidemic model with distributed delay, J. Biol. Dynamics, 7 (2013), 47-67. doi: 10.1080/17513758.2013.772253. Google Scholar

[4]

Y. Dang, Z. Qiu, X. Li and M. Martcheva, Global dynamics of a vector-host epidemic model with age of infection, submitted, 2015.Google Scholar

[5]

L. EstevaA. B. Gumel and C. Vargas-de Leon, Qualitative study of transmission dynamics of drug-resistant malaria, Math. Comput. Modelling, 50 (2009), 611-630. doi: 10.1016/j.mcm.2009.02.012. Google Scholar

[6]

Z. Feng and J. X. Velasco-Hernandez, Competitive exclusion in a vector host model for the dengue fever, J. Math. Biol, 35 (1997), 523-544. doi: 10.1007/s002850050064. Google Scholar

[7]

S. M. Garba and A. B. Gumel, Effect of cross-immunity on the transmission dynamics of two srains of dengue, J. Comput. Math, 87 (2010), 2361-2384. doi: 10.1080/00207160802660608. Google Scholar

[8]

J. K. Hale, Asymptotic Behavior of Dissipative Systems AMS, Providence, 1988. Google Scholar

[9]

W. O. Kermack and A. G. McKendrick, in Contributions to the Mathematical Theory of Epidemics, Contributions to the Mathematical Theory of Epidemics, Royal Society Lond, 115 (1927), 700-721. Google Scholar

[10]

A. L. Lloyd, Destabilization of epidemic models with the inclusion of realistic distributions of infectious periods, Royal Society Lond B, 268 (2001), 985-993. doi: 10.1098/rspb.2001.1599. Google Scholar

[11]

A. L. Lloyd, Realistic distributions of infectious periods in epidemic models: changing patterns of persistence and dynamics, Theor. Popul. Biol., 60 (2001), 59-71. doi: 10.1006/tpbi.2001.1525. Google Scholar

[12]

P. MagalC. C. McCluskey and G. Webb, Lyapunov functional and global asymptotic stability for an infection-age model, Appl. Anal., 89 (2010), 1109-1140. doi: 10.1080/00036810903208122. Google Scholar

[13]

M. Martcheva and X. Z. Li, Competitive exclusion in an infection-age structured model with environmental transmission, J. Math. Anal. Appl, 408 (2013), 225-246. doi: 10.1016/j.jmaa.2013.05.064. Google Scholar

[14]

M. Martcheva and H. R. Thieme, Progression age enhanced backward bifurcation in an epidemic model with super-infection, J. Math. Biol, 46 (2003), 385-424. doi: 10.1007/s00285-002-0181-7. Google Scholar

[15]

M. MartchevaM. Iannelli and X. Z. Li, Subthreshold coexistence of strains: The impact of vaccination and mutation, Math. Biosci. Eng., 4 (2007), 287-317. doi: 10.3934/mbe.2007.4.287. Google Scholar

[16]

D. L. Qian, X. Z. Li and M. Ghosh, Coexistence of the strains induced by mutation Int. J. Biomath. 5 (2012), 1260016, 25 pp. doi: 10.1142/S1793524512600169. Google Scholar

[17]

Z. P. QiuQ. K. KongX. Z. Li and M. M. Martcheva, The vector host epidemic model with multiple strains in a patchy environment, J. Math. Anal. Appl., 405 (2013), 12-36. doi: 10.1016/j.jmaa.2013.03.042. Google Scholar

[18]

H. R. Thieme and C. Castillo-Chavez, How may infection-age-dependent infectivity affect the dynamics if HIV/AIDs?, SIAM J. Appl. Math., 53 (1993), 1447-1479. doi: 10.1137/0153068. Google Scholar

[19]

H. R. Thieme, Uniform persistence and permanence for non-autonomous semiflows in population biology, Math. Biosci, 166 (2000), 173-201. doi: 10.1016/S0025-5564(00)00018-3. Google Scholar

[20]

J. X. YangZ. P. Qiu and X. Z. Li, Global stability of an age-structured cholera model, Math. Biosci. Enger., 11 (2014), 641-665. doi: 10.3934/mbe.2014.11.641. Google Scholar

[21]

K. Yosida, Functional Analysis Springer-Verlag, Berlin, Heidelberg, New York, 1968. Google Scholar

[1]

Xia Wang, Yuming Chen. An age-structured vector-borne disease model with horizontal transmission in the host. Mathematical Biosciences & Engineering, 2018, 15 (5) : 1099-1116. doi: 10.3934/mbe.2018049

[2]

C. Connell McCluskey. Global stability for an SEI epidemiological model with continuous age-structure in the exposed and infectious classes. Mathematical Biosciences & Engineering, 2012, 9 (4) : 819-841. doi: 10.3934/mbe.2012.9.819

[3]

C. Connell McCluskey. Global stability for an $SEI$ model of infectious disease with age structure and immigration of infecteds. Mathematical Biosciences & Engineering, 2016, 13 (2) : 381-400. doi: 10.3934/mbe.2015008

[4]

Shangbing Ai. Global stability of equilibria in a tick-borne disease model. Mathematical Biosciences & Engineering, 2007, 4 (4) : 567-572. doi: 10.3934/mbe.2007.4.567

[5]

Xinli Hu, Yansheng Liu, Jianhong Wu. Culling structured hosts to eradicate vector-borne diseases. Mathematical Biosciences & Engineering, 2009, 6 (2) : 301-319. doi: 10.3934/mbe.2009.6.301

[6]

Kbenesh Blayneh, Yanzhao Cao, Hee-Dae Kwon. Optimal control of vector-borne diseases: Treatment and prevention. Discrete & Continuous Dynamical Systems - B, 2009, 11 (3) : 587-611. doi: 10.3934/dcdsb.2009.11.587

[7]

Derdei Mahamat Bichara. Effects of migration on vector-borne diseases with forward and backward stage progression. Discrete & Continuous Dynamical Systems - B, 2019, 24 (11) : 6297-6323. doi: 10.3934/dcdsb.2019140

[8]

Cruz Vargas-De-León, Alberto d'Onofrio. Global stability of infectious disease models with contact rate as a function of prevalence index. Mathematical Biosciences & Engineering, 2017, 14 (4) : 1019-1033. doi: 10.3934/mbe.2017053

[9]

Ling Xue, Caterina Scoglio. Network-level reproduction number and extinction threshold for vector-borne diseases. Mathematical Biosciences & Engineering, 2015, 12 (3) : 565-584. doi: 10.3934/mbe.2015.12.565

[10]

Andrey V. Melnik, Andrei Korobeinikov. Lyapunov functions and global stability for SIR and SEIR models with age-dependent susceptibility. Mathematical Biosciences & Engineering, 2013, 10 (2) : 369-378. doi: 10.3934/mbe.2013.10.369

[11]

Yu Yang, Shigui Ruan, Dongmei Xiao. Global stability of an age-structured virus dynamics model with Beddington-DeAngelis infection function. Mathematical Biosciences & Engineering, 2015, 12 (4) : 859-877. doi: 10.3934/mbe.2015.12.859

[12]

Jing-Jing Xiang, Juan Wang, Li-Ming Cai. Global stability of the dengue disease transmission models. Discrete & Continuous Dynamical Systems - B, 2015, 20 (7) : 2217-2232. doi: 10.3934/dcdsb.2015.20.2217

[13]

Jianxin Yang, Zhipeng Qiu, Xue-Zhi Li. Global stability of an age-structured cholera model. Mathematical Biosciences & Engineering, 2014, 11 (3) : 641-665. doi: 10.3934/mbe.2014.11.641

[14]

Yuming Chen, Junyuan Yang, Fengqin Zhang. The global stability of an SIRS model with infection age. Mathematical Biosciences & Engineering, 2014, 11 (3) : 449-469. doi: 10.3934/mbe.2014.11.449

[15]

Yan-Xia Dang, Zhi-Peng Qiu, Xue-Zhi Li, Maia Martcheva. Global dynamics of a vector-host epidemic model with age of infection. Mathematical Biosciences & Engineering, 2017, 14 (5&6) : 1159-1186. doi: 10.3934/mbe.2017060

[16]

Hao Wang, Katherine Dunning, James J. Elser, Yang Kuang. Daphnia species invasion, competitive exclusion, and chaotic coexistence. Discrete & Continuous Dynamical Systems - B, 2009, 12 (2) : 481-493. doi: 10.3934/dcdsb.2009.12.481

[17]

Alain Rapaport, Mario Veruete. A new proof of the competitive exclusion principle in the chemostat. Discrete & Continuous Dynamical Systems - B, 2019, 24 (8) : 3755-3764. doi: 10.3934/dcdsb.2018314

[18]

Peter Giesl. Construction of a global Lyapunov function using radial basis functions with a single operator. Discrete & Continuous Dynamical Systems - B, 2007, 7 (1) : 101-124. doi: 10.3934/dcdsb.2007.7.101

[19]

Andrei Korobeinikov, Philip K. Maini. A Lyapunov function and global properties for SIR and SEIR epidemiological models with nonlinear incidence. Mathematical Biosciences & Engineering, 2004, 1 (1) : 57-60. doi: 10.3934/mbe.2004.1.57

[20]

M. R. S. Kulenović, Orlando Merino. Competitive-exclusion versus competitive-coexistence for systems in the plane. Discrete & Continuous Dynamical Systems - B, 2006, 6 (5) : 1141-1156. doi: 10.3934/dcdsb.2006.6.1141

2018 Impact Factor: 1.313

Metrics

  • PDF downloads (15)
  • HTML views (10)
  • Cited by (0)

Other articles
by authors

[Back to Top]